Missouri, 2009

Flash Flood and Flood in Missouri, February 11, 2009

February 11, 2009 · NWS PAH · 2 events in 2 counties and zones

As low pressure deepened over the Ozarks of Missouri, a strong southwest wind flow of moist air contributed to numerous showers and thunderstorms. Some of these produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As low pressure deepened over the Ozarks of Missouri, a strong southwest wind flow of moist air contributed to numerous showers and thunderstorms. Some of these produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 3:17 AM CST, 43 minutes earlier.

Area forecast discussion, Feb 11, 3:17 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
317 AM CST WED FEB 11 2009

.DISCUSSION...

BIGGEST CHALLENGE...AT LEAST IN THE SHORT TERM...WILL BE THE
HANDLING OF THE SYSTEM JUST BEGINNING TO AFFECT OUR CWA.

A VIGOROUS STORM SYSTEM CENTERED OVER THE CENTRAL PLAINS WILL
RACE ACROSS ACROSS OUR CWA TODAY. AT THE TIME OF THIS WRITING
SCATTERED CONVECTION COVERED MOST OF OUR CWA GENERALLY ALONG AND
NORTHWEST OF THE OHIO RIVER WHILE A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS EXTENDED FROM FAR SOUTHEAST MISSOURI INTO SOUTH
CENTRAL ARKANSAS.

LOCAL RADARS CONTINUE TO INDICATE THE MAIN PRECIPITATION SHIELD
LIFTING NORTHWARD...AND WILL LIKELY SET UP SHOP JUST NORTH AND
NORTHWEST OF THE FORECAST THROUGH THE MORNING HOURS. BASED ON THE
CURRENT AND FORECAST POSITION OF THE MAIN CONVECTIVE LINE...WILL
LIKELY HAVE TO SPLIT THE FIRST PERIOD POP/WX GRIDS TO BETTER
DEFINE THE AREA/S OF GREATEST POTENTIAL.

DECIDED TO CONTINUE WITHOUT A FLOOD WATCH DUE TO LACK OF CONFIDENCE
IN WIDESPREAD HEAVY RAINS AHEAD OF THE FRONT...AND FAST MOVEMENT OF
THE FRONTAL PRECIPITATION THROUGH THE AREA. HOWEVER...THE GROUND
IS SATURATED AND WHETHER OR NOT THERE IS SIGNIFICANT FLOODING...THE
GREATER THREAT MAY BE FOR UPROOTED TREES WITH THE CONVECTIVE AND
NON-CONVECTIVE WINDS EXPECTED THROUGH LATE THIS AFTERNOON. WILL
INSERT A MENTION OF THIS IN THE NEXT ISSUANCE OF THE NPW.

LATEST MODEL RUNS A BIT DIFFERENT ON THE TIMING/MOVEMENT OF THIS
SYSTEM...BUT THEY ALL MOVE THIS SYSTEM RAPIDLY ACROSS OUR CWA. SURFACE
LOW CURRENTLY CENTERED OVER THE CENTRAL KS/OK BORDER IS EXPECTED
TO BE OVER EAST CENTRAL IL/WEST CENTRAL IN BY 18Z. IN THE PROCESS
IT WILL PULL A STRONG COLD FRONT ACROSS THE CWA. IT IS STILL NOT
THAT ROBUST IN QPF WITH THE LINE...AND SEEMS TO EMPHASIZE THE
AREA IMMEDIATELY SOUTH AND EAST OF THE QUAD STATE FOR THE BEST CONVECTION.
CANNOT DISCOUNT THIS POSSIBILITY...ESPECIALLY FOR TRUE SURFACE-
BASED CONVECTION.

INSTABILITY IS STILL SOMEWHAT LIMITED...HOWEVER GIVEN THE WIND
FIELDS IN PLACE...ANY AMOUNT OF POSITIVE CAPE WILL BE SUFFICIENT
FOR AT LEAST A FINE LINE OF SHOWERS/STORMS WHICH COULD BRING DOWN
THE EXTREME 70-80KT WINDS JUST OFF THE SURFACE. IN ADDITION...LOW LEVEL
AND DEEP-LAYER SHEAR VALUES ARE OFF THE CHARTS...SO IF THERE IS
MUCH SURFACE BASED INSTABILITY TO WORK WITH...TORNADIC SUPERCELLS
COULD RESULT. HAVE TO KEEP THAT IN MIND...BUT FEEL THAT A FINE
LINE IS THE MOST LIKELY MODE WITH THE FRONT.

THIS AFTERNOON PRECIPITATION WILL QUICKLY CLEAR THE CWA. IN THE
WAKE OF THIS SYSTEM...HIGH PRESSURE SHOULD KEEP THE REGION DRY AND
A LITTLE COOLER THROUGH THURSDAY NIGHT. ON FRIDAY PRECIP CHANCES
WILL CREEP BACK INTO SOUTHEAST MISSOURI AS THE NEXT STORM SYSTEM
BEGINS TO MOVE OUT OF THE CENTRAL PLAINS. PRECIP CHANCES WITH THIS
SYSTEM WILL BE GREATEST ON FRIDAY NIGHT AS THE SYSTEM ACTUALLY
TRACKS ACROSS OUR CWA. ON SATURDAY IN THE WRAP AROUND
MOISTURE...RAIN MAY MIX WITH SNOW ACROSS OUR NORTHERN AND
NORTHWEST COUNTIES BEFORE ENDING. MADE NO CHANGES BEYOND SATURDAY.

&&

.AVIATION...
MAIN AXIS OF SHRA/TSRA WILL BE COMING THROUGH ALL TERMINALS OVER
THE NEXT 6 TO 8 HRS. ONGOING CONVECTION WILL CONTINUE TO MOVE
NORTHEAST ACROSS THE AREA...BUT THE MAIN LINE OF CONVECTION WILL
BE MOVING THROUGH WITHIN THE NEXT COUPLE OF HOURS BEGINNING AT
KCGI AND THEN WORK ITS WAY ACROSS THE REST OF THE TERMINALS
THROUGHOUT THE EARLY MORNING HOURS. NEXT BIG ITEM OF CONCERN WILL
BE THE WINDS. THEY HAVE ALREADY BEGUN TO PICK UP AND ARE GUSTING
TO AT LEAST 20 TO 25 MPH. WINDS AND WIND GUSTS WILL CONTINUE TO
INCREASE AND ACTUALLY PEAK DURING THE DAY ON WEDNESDAY...WHERE WE
COULD SEE GUSTS OF 30 TO 40 KTS. WINDS SHOULD SUBSIDE SOMEWHAT
AFTER SUNRISE FOR ALL EXCEPT KEVV AND KOWB...WHERE GUSTS MAY
REMAIN IN PLACE TIL MID EVENING. OTHERWISE...WE SHOULD SEE CLOUDS
SCATTER OUT DURING THE EVENING AS WELL. MVFR CIGS AND VSBYS WILL
BE COMMONPLACE WITH THE SHRA/TSRA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION-
     WEBSTER.

MO...TORNADO WATCH IN EFFECT UNTIL 6 AM CST FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-NEW MADRID-PERRY-RIPLEY-
     SCOTT-STODDARD-WAYNE. HIGH WIND WARNING UNTIL 5 PM CST THIS
     AFTERNOON FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY-RIPLEY-SCOTT-STODDARD-WAYNE.

IL...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY-POPE-PULASKI-SALINE-UNION-WABASH- WAYNE-
     WHITE-WILLIAMSON.

IN...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

AVIATION....CW/DRS
PUBLIC......JAP
Hazardous weather outlook, Feb 11, 3:57 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CST WED FEB 11 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ112-111600-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-MISSISSIPPI-
357 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM. REFER TO THE WARNING
PRODUCT FOR DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING ACROSS MUCH
OF THE AREA. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE
THE MAIN HAZARDS. MOVEMENT OF THE ACTIVITY WILL BE EAST TO
NORTHEAST AT 60 TO 70 MPH.

LOCALLY HEAVY RAIN MAY RESULT IN STANDING WATER IN LOW LYING AND
POOR DRAINAGE AREAS THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH THE MORNING HOURS.

MOZ076-086-087-100-107>111-114-111600-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-NEW MADRID-
357 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH 14 REMAINS IN EFFECT UNTIL 6 AM CST.

A HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM CST. REFER TO THE
WARNING PRODUCT FOR DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING ACROSS MUCH
OF THE AREA. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE
THE MAIN HAZARDS. MOVEMENT OF THE ACTIVITY WILL BE EAST TO
NORTHEAST AT 60 TO 70 MPH.

LOCALLY HEAVY RAIN MAY RESULT IN STANDING WATER IN LOW LYING AND
POOR DRAINAGE AREAS THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH THE MORNING HOURS.

JAP

In the hours before

Special weather statement, Feb 10, 10:15 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CST TUE FEB 10 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1015 PM CST TUE FEB 10 2009

...LOCALLY HEAVY RAIN POSSIBLE TONIGHT THROUGH EARLY WEDNESDAY...

1 TO 2 INCHES OF RAIN WILL BE POSSIBLE TONIGHT THROUGH WEDNESDAY
MORNING. ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE...ESPECIALLY
OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS MAY LEAD TO
LOCALIZED STANDING WATER IN LOW LYING AND POOR DRAINAGE AREAS.
DEBRIS LEFT OVER FROM THE RECENT ICE STORM MAY LEAD TO POOR
DRAINAGE AND STANDING WATER IN AREAS NOT NORMALLY SUSCEPTIBLE TO
STANDING WATER PROBLEMS.

PERSONS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO OR LOCAL
MEDIA. IF CONDITIONS ARE EXPECTED TO BECOME MORE SIGNIFICANT...A
FLOOD OR FLASH FLOOD WATCH MAY NEED TO BE ISSUED.

DRS
Special weather statement, Feb 10, 11:57 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1157 PM CST TUE FEB 10 2009

ILZ084-088>090-092>094-KYZ001>009-011-012-MOZ076-086-087-100-
107>112-114-110700-
JACKSON-UNION IL-JOHNSON-POPE-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-LYON-TRIGG-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...CARBONDALE...JONESBORO...VIENNA...
GOLCONDA...CAIRO...MOUND CITY...METROPOLIS...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...EDDYVILLE...CADIZ...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1157 PM CST TUE FEB 10 2009

...LEADING EDGE OF 30 TO 40 MPH WINDS EXPECTED IN THE AREA
THROUGH 1 AM CST...

TRAVELERS AND RESIDENTS IN SOUTHEAST MISSOURI...THE PURCHASE AREA
OF WEST KENTUCKY AND EXTREME SOUTHERN ILLINOIS CAN EXPECT TO SEE
AN INCREASE IN WINDS FROM THE SOUTHWEST THROUGH 1 AM. THESE WINDS
ARE EXPECTED TO GUST BETWEEN 30 AND 35 MPH...WITH ISOLATED GUSTS
NEAR 40 MPH POSSIBLE.

THE LEADING EDGE OF THIS BAND OF STRONGER WINDS WILL MOVE FROM A
LINE EXTENDING FROM VAN BUREN...POPLAR BLUFF AND PORTAGEVILLE
MISSOURI...ONWARD TO PERRYVILLE MISSOURI...PADUCAH AND MAYFIELD
KENTUCKY CLOSE TO 1 AM CST.

THIS INCREASE IN WINDS WILL LIKELY CAUSE TREE LIMBS AND LOOSE
OUTDOOR OBJECTS TO BE TOSSED AROUND. PLEASE USE CAUTION IF YOU
ARE DRIVING THROUGH THE AREA AFTER MIDNIGHT...AS DEBRIS MAY FALL
ON AREA ROADWAYS OR WALKWAYS.

SMITH
Local storm report, Feb 11, 2:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     NON-TSTM WND GST 7 NW POPLAR BLUFF       36.84N 90.50W
02/11/2009  M49 MPH          BUTLER             MO   TRAINED SPOTTER

            NUMEROUS WIND GUSTS OF 30 TO 40 MPH...MEASURED PEAK GUST
            TO 49 MPH.

&&

CW

The radar

The St Louis radar (KLSX), 170 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Wayne

When
February 11, 4:00 AM CST to 7:00 AM CST
Where
Wayne County, Piedmont to 1.44 mi SE of Clubb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.170, -90.720

From Piedmont south to Mill Spring, flash flooding occurred as creeks and streams overflowed. Route C was closed from Highway 34 to Route E.

Flood, Bollinger

When
February 11, 9:00 AM CST to 4:00 PM CST
Where
Bollinger County, Marble Hill to 1.02 mi ESE of Lutesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.300, -89.970

Crooked Creek rose out of its banks. In Marble Hill, the city park and several side streets were flooded. A laundry facility was flooded, prompting an evacuation of the business. The flooding occurred mostly in an area designated as a flood buyout area that may be used as a park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154626, 154627.